Apixaban Overdose with Massive Bleeding and Anti-Xa Levels

Read full text
Authors: Rebecca L. Kusko, Jami Hagemann, Daniel McCabe, Joshua D. Trebach
Cited by: 1
References: 15

Abstract

INTRODUCTION: While use of factor Xa inhibitors has increased, there are relatively few cases of overdose reported. Clinically relevant bleeding is often absent, and the behavior of drug levels in overdose is not fully agreed on. CASE REPORT: A 70-year-old male presented after a polysubstance overdose including at least 250 mg of apixaban with massive gastrointestinal (GI) hemorrhage and parafalcine and tentorial subdural hematoma. He was treated with 1 gram tranexamic acid (TXA), anti-inhibitor coagulant complex (FEIBA), and massive transfusion. No further episodes of bleeding were observed. Anti-Xa levels were trended until undetectable. DISCUSSION: Bleeding from an overdose of factor Xa inhibitors is a relatively rare occurrence; however, this case illustrates that life threatening hemorrhage can occur and may require aggressive supportive care. Anti-Xa levels demonstrated a first order pattern of elimination even at markedly supratherapeutic concentrations, consistent with several prior case reports.

Fields of Study & Subjects

Atrial Fibrillation Management and Outcomes Trauma Hemostasis Coagulopathy Resuscitation Intracerebral and Subarachnoid Hemorrhage Research

Publication details

Journal / source
Journal of Medical Toxicology
Publisher
Springer Science and Business Media LLC
Volume
22
Issue
3
Pages
392–397
Publication date
13 April 2026
Language
EN